CSN Login
Members Online: 6

You are here

Gemzar - side effects

scungileen
Posts: 22
Joined: Feb 2006

Hi, I haven't been on the boards in a long time, but I'm sitting here beside myself with so many questions. This is my dad's third bout with lung cancer. First time, he had it in lower lobe and had a lobectomy with no lymph node involvement. Second time it came back in the mediastynal area in the form of a pleural effusion. He underwent treatment for six months and they claimed he was in remission. He was good for almost a year, but it came back in the same area this May. He has been in and out of the hospital with complications from Gemzar and Avastin. In August, after getting a PET scan while in for a hospital stay, they told him his cancer was so much improved it was almost gone. They wanted him to receive three more months of chemo or nine more sessions. However, he is not tolerating the chemo again. He received two sessions and developed blood clots which gave him cellulitis which turned into sepsis. All in all he was in the hospital for one week and then rehab for three weeks. He came home for two weeks and started chemo again this last Wed. He has been sick ever since Wed. He started with chills on Thurs. and by Friday he had a fever tht got as high as 102.9. Today his fever is around 101, he feels lousy, has some dry heaves and a little vomitting of bile. We don't know what to expect tomorrow. We are worried that this is going to happen every time he gets his chemo. He is due for another round this coming Tues. Has anyone else experienced this and what did you do. He is sicker from the cure than from the cancer. If we stop the cure, he'll probably have a few good months, but his prognosis is grim. He is no longer receiving the avastin, because it was determined that the avastin brought on his recent blood clots and cellulitis. Please help

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

I'm haveing a fight with lung cancer they removed one may of 2006.
Wish I could help with some answers I hate Chemo I guess it depends what kind. but it sure made me sick an I don't think I will do it agin. Because you are right the cure makes you sicker than the cancer.
I hope your Dad feels better and will say a prayer for him an your family.
Greg

flint
Posts: 3
Joined: Nov 2007

i'm sorry to hear about the side effects of the treatment and the cancer. I'm not a survivor but i do see this quite often. I would suggest that a serious talk with his physician is in order to determine the efficacy of this drug and his prognosis with and/or without it.

patcat758
Posts: 1
Joined: Apr 2007

I was on Gemzar for 3 months (3rd line of chemo after carbo/taxol and tarceva). Gemzar kept one tumor stable, but didn't work on the other one or the lymph node. I also had horrible experiences with it - leg and ankle swelling, flu like symptoms the day of chemo and day after - chills, fever, just stayed in bed for 10 hours - also was short of breath and fatigue. After stopping Gemzar, all side effects disappeared. Just started with Alimta and I hope it works - only side effect so far is slight fatigue. I know that chemo meds affect everyone differently, but Gemzar was really a horrible drug for me. There are many options with chemo drugs - check with your Dad's doctor - perhaps he can switch to a more tolerable drug? Good luck with with hope -- Pat J.

Subscribe to Comments for "Gemzar - side effects"